Hail, Gilchrist
- When
- June 17, 2:30 PM EST
- Where
- Gilchrist County, 0.91 mi NE of Bell
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.760, -82.860
The Cooperative Law Enforcement Station in Bell reported nickel size hail.
Deep moisture in advance of an approaching weak front over south Georgia sparked scattered severe storms over the area in the afternoon and evening. Storms initiated along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Deep moisture in advance of an approaching weak front over south Georgia sparked scattered severe storms over the area in the afternoon and evening. Storms initiated along the sea breezes and outflows. An upper level trough over central Florida helped destabilize the atmosphere the greatest over our southern Florida zones in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 12:54 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 154 PM EDT TUE JUN 17 2008 .SHORT TERM...CURRENT MSAS ANALYSIS SHOWS TROUGH OF LOW PRESSURE REMAINS ALONG THE COASTAL CAROLINAS AND EXTENDS THROUGH SOUTHEAST GEORGIA AND INTO THE PANHANDLE OF FLORIDA. AHEAD OF THIS FEATURE...MOISTURE POOLING IS ONGOING WITH DEWPOINTS IN THE LOWER 70S...SOME 15 DEGREES HIGHER THAN BEHIND THE TROUGH. STILL EXPECT SOME DRY AIR TO MIX DOWN THROUGH THE MID AFTERNOON HOURS WHICH SHOULD ALLOW VALUES TO DIP BACK INTO THE UPPER 60S. MAIN ACTIVITY THUS FAR ORIGINATED WITHIN THE RICH MOISTURE LADEN AIRMASS WEST OF CEDAR KEY WHERE THE WEST COAST SEABREEZE HAD NO TROUBLE IN GENERATING SHOWERS AND THUNDERSTORMS EARLY TODAY. WESTERLY STEERING FLOW HAS ALLOWED AREAS SOUTH OF A JAX TO GNV LINE TO RECEIVE SCATTERED ACTIVITY WHICH SHOULD CONTINUE INTO THE EVENING HOURS. IN ADDITION TO THE AFOREMENTIONED ACTIVITY...WILL NEED TO MONITOR ACTIVITY UPSTREAM FOR POTENTIAL DEVELOPMENT THIS EVENING. THUS FAR...ONLY SOME BKN CU HAS BEEN ABLE TO FORM ALONG THE FRONT OVER CENTRAL ALABAMA AND GEORGIA AND FEEL ACTIVITY WILL BE LOW END SCATTERED AT BEST AS IT APPROACHES THE NORTHERN ZONES THIS EVENING. IN FACT...BASED ON TIMING...WILL JUST INCLUDE ISOLATED POPS FOR THE FIRST PORTION OF THE OVERNIGHT PERIOD. EVENING SHIFT WILL NEED TO MONITOR CLOSELY UPSTREAM DEVELOPMENT FOR POSSIBLE INCREASE IN POPS. BASICALLY A TIMING FORECAST FOR WED AS MUCH WILL DEPEND ON HOW FAR SOUTH FRONT GETS BEFORE MAX HEATING. WILL LEAN TOWARD THE GFS FOR THIS PACKAGE WHICH YIELDS HIGHEST POPS FOR AREAS SOUTH OF A GNV TO SGJ LINE. SHOULD BE A FAIRLY TIGHT POP GRADIENT TO MATCH THE THE MOISTURE GRADIENT ACROSS THE AREA. MID LEVEL TROUGH SWINGING THROUGH IN TANDUM WILL RESULT IN A SLIGHT COOLING OF THE COLUMN ALOFT AND INCREASED FLOW WILL AID PARTICLE SEPARATION AS WELL. CURRENT DAY 2 HAS PORTION IN SEE TEXT WHICH SEEMS REASONABLE GIVEN INCREASED CLOUD COVER WHICH WILL LIMIT INSOLATION NEEDED FOR MORE ORGANIZED ACTIVITY. A DRY NORTHWEST FLOW REGIME CAN MEAN ONLY ONE THING THIS TIME OF YEAR AND THAT IS HOT CONDITIONS. EXPECT SOME MID 90S TO BE PRESENT IN A THE ABSENCE OF CLOUD COVER BUT DEWPOINTS WILL BE MUCH LOWER THAN CLIMO MAKING CONDITIONS SOMEWHAT TOLERABLE. THE OTHER FEATURE NORMALLY PRESENT WITH NORTHWEST FLOW REGIMES IS MID LEVEL SHORTWAVES WHICH CAN RESULT IN RAPID THUNDERSTORM DEVELOPMENT ACROSS THE AREA. ONE SUCH FEATURE APPEARS TO BE IN STORE FOR LATE FRIDAY WHICH COULD PROVIDE A HAIL THREAT TO THE AREA WITH 500 MB TEMPS AROUND -10C. .LONG TERM...LARGE SCALE TROUGH REMAINS IN TACT OVER THE EAST COAST STATES THROUGH THE PERIOD. CURRENT GRID SET REFLECTS THIS WELL AND NO CHANGES ARE PLANNED. && .AVIATION...GNV MAY BE ONLY TAF SITE WITH TS THIS AFTERNOON. TS DEVELOPED SE OF CRG AND MOVED OFFSHORE. HAVE INCLUDED VCTS FOR FL TAF SITES NEVERTHELESS. VFR WILL PREVAIL EXCEPT NEAR TS. && .MARINE...NOCTURNAL SURGE IS ANTICIPATED TONIGHT WITH 15-20 KNOT WINDS OFFSHORE. WILL SEPARATE NEAR AND OFFSHORE WATERS FOR A SCEC HEADLINE BEYOND 20 NM. A WEAK FRONT WILL PUSH THRU THE WATERS EARLY WEDNESDAY AND WINDS WILL BRIEFLY SHIFT TO NORTH. AS THE FRONT WASHES OUT THURSDAY WINDS WILL BECOME MAINLY SOUTH AND DRIVEN BY SEABREEZES THROUGH THE REST OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 92 61 92 / 20 10 0 10 SSI 72 87 71 89 / 20 20 0 10 JAX 71 92 68 92 / 20 30 0 10 SGJ 72 90 71 89 / 30 40 10 10 GNV 70 92 67 93 / 30 40 10 20 OCF 71 91 68 92 / 40 50 10 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && DEESE/TRABERT/KERNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 445 AM EDT TUE JUN 17 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 445 AM EDT TUE JUN 17 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST FLORIDA...GENERALLY SOUTHEAST OF A JACKSONVILLE TO GAINESVILLE LINE. IN ADDITION...AN APPROACHING COLD FRONT WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO SOUTHEAST GEORGIA BY LATE AFTERNOON OR EVENING. THUNDERSTORMS ACROSS NORTHEAST FLORIDA MAY BECOME STRONG DURING THE LATE AFTERNOON AND EVENING...ESPECIALLY NEAR BOUNDARY INTERACTIONS. GUSTY WINDS WILL BE THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE THROUGH LATE WEEK...MAINLY ACROSS NORTHEAST FLORIDA. ANOTHER FRONT WILL APPROACH THE AREA BY THE WEEKEND WITH INCREASING CHANCES OF SHOWERS AND STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EDT TUE JUN 17 2008 FLZ033-171900- ST. JOHNS- 224 PM EDT TUE JUN 17 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ST. JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT... AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF SOUTH PONTE VEDRA BEACH...OR 7 MILES NORTH OF SAINT AUGUSTINE...MOVING SOUTHEAST AT 16 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SOUTH PONTE VEDRA BEACH...VILANO BEACH...SAINT AUGUSTINE...ANASTASIA... SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE BEACH AND BUTLER BEACH THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TRABERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 236 PM EDT TUE JUN 17 2008 FLZ021-022-035-036-171915- ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE- 236 PM EDT TUE JUN 17 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN ALACHUA...SOUTHEASTERN SUWANNEE...SOUTHWESTERN COLUMBIA AND NORTHERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT... AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF HILDRETH...OR 8 MILES NORTHWEST OF BELL...MOVING EAST AT 16 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE PARK...HIGH SPRINGS AND FORT WHITE THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. DEESE
The national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The Cooperative Law Enforcement Station in Bell reported nickel size hail.
Trees were blown down in Bell.
Trees were blown down along County Road 245 between Providence and Miller.
A tree was blown down near Dukes on Southwest 36th Avenue.
A spotter at Favor-Dykes State Park reported penny size hail and estimated wind gusts to 40 mph.
A spotter reported penny size hail at 1st Avenue South and 4th Street in Jacksonville Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101149, 101150, 101154, 101153, 101151, 101155.